Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 14, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 24, 2021, 4:03 AM CDT for Ashland County, Bayfield County, Douglas County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2021, 4:03 AM CDT (09:03 UTC)
- Expired
- Jun 24, 2021, 4:30 AM CDT
- In force
- 27 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ashland County, WI, Bayfield County, WI, Douglas County, WI
The radar
The Duluth radar (KDLH), 74 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1897 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
190 WUUS53 KDLH 240903 SVRDLH WIC003-007-031-240930- /O.NEW.KDLH.SV.W.0014.210624T0903Z-210624T0930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Duluth MN 403 AM CDT Thu Jun 24 2021 The National Weather Service in Duluth MN has issued a * Severe Thunderstorm Warning for... Central Bayfield County in northwestern Wisconsin... East central Douglas County in northwestern Wisconsin... West central Ashland County in northwestern Wisconsin... * Until 430 AM CDT. * At 403 AM CDT, a severe thunderstorm was located over Iron River, or 33 miles east of Superior, moving east at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Ino around 420 AM CDT. Other locations in the path of this severe thunderstorm include Benoit. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4649 9165 4666 9160 4664 9087 4637 9094 TIME...MOT...LOC 0903Z 279DEG 45KT 4656 9143 HAIL...0.75IN WIND...60MPH $$ Huyck
1 follow-up statement
370
WWUS53 KDLH 240924
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
424 AM CDT Thu Jun 24 2021
WIC003-007-031-240933-
/O.EXP.KDLH.SV.W.0014.000000T0000Z-210624T0930Z/
Bayfield WI-Douglas WI-Ashland WI-
424 AM CDT Thu Jun 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BAYFIELD...EAST
CENTRAL DOUGLAS AND WEST CENTRAL ASHLAND COUNTIES WILL EXPIRE AT 430
AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4649 9165 4666 9160 4664 9087 4637 9094
TIME...MOT...LOC 0923Z 279DEG 45KT 4653 9115
$$
Unruh/GSFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:01 AM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 24, 1:01 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Duluth MN 101 AM CDT Thu Jun 24 2021 .DISCUSSION...(This evening through Tuesday) Issued at 417 PM CDT Wed Jun 23 2021 Summary: Mostly clear skies with strong southerly wind have developed this afternoon. Showers and thunderstorms likely this evening into Thursday morning with possible redevelopment Thursday afternoon. Temperatures will be relatively normal for the remainder of the work week. Winds have been out of the south/southwest Wednesday afternoon ahead of our next cold front that is currently over north central North Dakota to northeastern Montana. Due to the strong southerly winds, temperatures across the CWA have reached into the lower 80s with dew points in the low 50s. Severe weather is possible this evening as showers and thunderstorms develop along and west of the cold front as it moves into Koochiching county by 00Z. Convective initiation will be slightly elevated with MUCAPE values of 1000-1500 J/kg and Lapse Rates of 6.5-7 C/km. Bulk shear values are near 35 to 45 knots which favors supercell development. Strong southerly winds will continue to help destabilize the atmosphere therefore 06Z MUCAPE values will increase to around 1300 J/kg based on GFS and 2300 J/kg based on the NAM12. CAMS are indicating that discrete supercells will combine into a line by Thursday morning over northwest Wisconsin. Wind gusts up to 60 mph and hail to one inch are possible with the stronger storms. The cold front appears to become stationary over northwestern Wisconsin leading to additional convective development by Thursday afternoon. MUCAPE values of around 2100 J/kg can be found along the front. There is a slight risk for our far southeastern county in Wisconsin. Some soundings indicate a cap around 750mb which supports the lack of convection with the NAMNEST. After the front moves through temperatures will be closer to normal for the remainder of the work week. Our next chance of precipitation will be towards early next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 101 AM CDT Thu Jun 24 2021 Thunderstorms this morning will continue moving east-southeastward, likely reducing VFR conditions to IFR as storms pass over the terminal. Gusty winds up to 40 knots and small hail are going to be the primary hazard this morning. A few storms may become severe in DLH and HYR over the next few hours with gusts exceeding 50 knots and hail up to 1 inch. LLWS will also be possible in HYR this morning due to the strengthening of the low- level jet. Showers and storms have already passed INL and BRD with VFR conditions expected to continue throughout the period. As the cold front sweeps across the area later this morning, expect all terminals to improve to VFR as skies clear. && .MARINE... Issued at 952 AM CDT Wed Jun 23 2021 Winds will be out of the south/southwest 10 to 15 knots with gusts to less than 25 knots. A cold front will be passing through this evening into Thursday morning. Showers and thunderstorms will likely develop along and west of the front and move southeastward approaching Lake Superior after midnight. After the cold front moves through the winds will switch to the northwest at 5 to 10 knots. && .PRELIMINARY POINT TEMPS/POPS... DLH 62 80 57 78 / 70 10 0 10 INL 54 79 51 80 / 100 0 10 10 BRD 63 83 57 82 / 70 0 10 10 HYR 64 83 54 82 / 70 40 10 10 ASX 64 78 53 76 / 70 20 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Eagle AVIATION...Unruh MARINE...Eagle
Hazardous weather outlook, Jun 23, 9:33 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 933 PM CDT Wed Jun 23 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 933 PM CDT Wed Jun 23 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Scattered thunderstorms this evening will become more widespread overnight. Strong to severe storms are possible, with the greatest risk south of a line from near Cass Lake to Grand Rapids to Embarrass to Snow Bank Lake, including the Twin Ports, Brainerd Lakes, and all of northwest Wisconsin. Large hail to a inch and a half in diameter, damaging wind gusts to 65 mph, torrential rainfall which may cause localized minor flooding, and frequent cloud-to-ground lightning are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will likely be ongoing Thursday morning near the I-35 corridor of east-central Minnesota and over northwest Wisconsin. A few storms may be strong during the morning. Storms will redevelop along a cold front during the afternoon. Should storms develop early enough, there will be a risk of severe thunderstorms for a portion of northwest Wisconsin, including Sawyer, Price, Ashland, and Iron counties, mainly south of a line from around Exeland to Butternut to Hurley. There are several chances of thunderstorms Friday evening through early next week. While widespread severe weather is not anticipated, a few storms may be strong. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed overnight through late Thursday morning, and again Thursday afternoon. LSZ121-140>148-150-241130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 933 PM CDT Wed Jun 23 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Scattered thunderstorms are likely after midnight over western Lake Superior. Some storms may be severe with hail to one and a half inches in diameter, frequent cloud-to-water lightning, torrential rainfall which will reduce visibility to less than 1 mile, and gusty winds of up to 55 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms may be ongoing Thursday morning and should weaken and move onshore by late morning. A few storms may be strong to severe. There will be several more chances of thunderstorms over the weekend and early next week. While widespread severe weather is not anticipated at this time, a few storms may be strong. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 24, 2:57 AM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Duluth MN 257 AM CDT Thu Jun 24 2021 MNZ037-WIZ001-240815- Carlton/South St. Louis-Douglas- 257 AM CDT Thu Jun 24 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS... NORTHEASTERN CARLTON AND NORTHWESTERN DOUGLAS COUNTIES... At 256 AM CDT, a strong thunderstorm was over Fond Du Lac Reservation, or near Cloquet, moving east at 55 mph. Wind gusts up to 40 mph, half inch diameter hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. This storm will be near... Cloquet around 300 AM CDT. Scanlon, Thomson and Saginaw around 305 AM CDT. Pike Lake Near Duluth around 310 AM CDT. Superior, Hermantown and Proctor around 315 AM CDT. Other locations impacted by this storm include Grand Lake, Cody, Wild Rice Lake, Billings Park, Gary New Duluth, Munger, Morgan Park, Spirit Valley, Fond Du Lac and Mahnomen. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4669 9266 4687 9266 4691 9212 4664 9213 TIME...MOT...LOC 0756Z 271DEG 47KT 4679 9256 Huyck
Special weather statement, Jun 24, 3:11 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
311 AM CDT Thu Jun 24 2021
MNZ038-WIZ006-007-240845-
Pine-Washburn-Burnett-
311 AM CDT Thu Jun 24 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PINE...
SOUTHWESTERN WASHBURN AND BURNETT COUNTIES...
At 311 AM CDT, strong thunderstorms were along a line extending from
near Sandstone, to 6 miles northeast of Balsam Lake, and moving east
at 45 mph.
Wind gusts up to 40 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Hinckley, Sandstone, Shell Lake, Grantsburg, Trade Lake, Siren,
Webster, Askov, Cloverton, Duxbury, Danbury, Hertel, Oakland,
Finlayson, Falun, Birch Island Lake, Banning State Park, Four
Corners, Friesland, and Yellow Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
Frequent cloud to ground lightning is occurring with these storms.
Seek shelter immediately inside a building or vehicle until these
storms pass.
LAT...LON 4573 9216 4573 9253 4565 9253 4565 9258
4620 9306 4623 9305 4623 9238 4564 9181
4564 9215
TIME...MOT...LOC 0811Z 275DEG 40KT 4616 9292 4550 9234
GSFSpecial weather statement, Jun 24, 3:18 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
318 AM CDT Thu Jun 24 2021
MNZ037-WIZ001-240845-
Carlton/South St. Louis-Douglas-
318 AM CDT Thu Jun 24 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS...
NORTHEASTERN CARLTON AND NORTHWESTERN DOUGLAS COUNTIES...
At 318 AM CDT, a strong thunderstorm was over Proctor, or 7 miles
west of Superior, moving east at 45 mph.
Wind gusts up to 40 mph, dime size hail, and occasional cloud to
ground lightning can be expected with this storm.
This storm will be near...
Superior around 330 AM CDT.
Wisconsin Point around 335 AM CDT.
South Range around 340 AM CDT.
Poplar around 345 AM CDT.
Other locations impacted by this storm include Cody, Park Point,
Wentworth, Billings Park, Gary New Duluth, Munger, Morgan Park,
Spirit Valley, Fond Du Lac and Central Hillside.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4665 9238 4683 9234 4682 9197 4678 9203
4673 9195 4674 9176 4654 9180
TIME...MOT...LOC 0818Z 279DEG 38KT 4673 9226
HuyckSpecial weather statement, Jun 24, 3:25 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Duluth MN
325 AM CDT Thu Jun 24 2021
WIZ008-009-240900-
Price-Sawyer-
325 AM CDT Thu Jun 24 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PRICE AND SOUTHEASTERN
SAWYER COUNTIES...
At 325 AM CDT, strong thunderstorms were along a line extending from
9 miles northeast of Winter, to near Exeland, and moving east at 55
mph.
Wind gusts up to 40 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Phillips, Fifield, Ogema, Prentice, Spirit, Catawba, Kennan, Connors
Lake, Clifford, Wilson Lake Near Phillips, Brantwood, Loretta,
Cranberry Lake, and Musser Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
Frequent cloud to ground lightning is occurring with these storms.
Seek shelter immediately inside a building or vehicle until these
storms pass.
LAT...LON 4539 9068 4564 9068 4564 9122 4594 9079
4586 9004 4539 9004 4537 9060
TIME...MOT...LOC 0824Z 284DEG 47KT 4589 9083 4559 9126
GSFLocal storm report, Jun 24, 3:41 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
341 AM CDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM MARINE TSTM WIND 1 N PORT WING 46.79N 91.39W
06/24/2021 M39 MPH BAYFIELD WI MESONET
GLOS STATION PNGW3 1 N PORT WING.
&&
KLHSpecial weather statement, Jun 24, 3:47 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
347 AM CDT Thu Jun 24 2021
MNZ038-WIZ006-007-240915-
Pine-Washburn-Burnett-
347 AM CDT Thu Jun 24 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL PINE...
WASHBURN AND BURNETT COUNTIES...
At 347 AM CDT, strong thunderstorms were along a line extending from
near Danbury, to near Siren, and moving east at 40 mph.
Wind gusts up to 40 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Spooner, Shell Lake, Trego, Siren, Webster, Minong, Webb Lake
Wisconsin, Danbury, Hertel, Oakland, Springbrook, Sarona, Spooner
Lake, Falun, Mckenzie Lake, Birch Island Lake, Lampson, Markville,
Earl, and Alpha.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
Frequent cloud to ground lightning is occurring with these storms.
Seek shelter immediately inside a building or vehicle until these
storms pass.
LAT...LON 4564 9216 4573 9216 4573 9253 4571 9254
4573 9262 4614 9233 4615 9165 4564 9170
TIME...MOT...LOC 0847Z 277DEG 33KT 4607 9230 4575 9234
GSFThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:44 AM CDT | Special Weather Statement | DLH | Burnett | 31 min |
| Jun 24, 1:57 AM CDT | Special Weather Statement | DLH | Burnett | 33 min |
| Jun 24, 2:01 AM CDT | Special Weather Statement | DLH | Douglas | 29 min |
| Jun 24, 2:13 AM CDT | Special Weather Statement | DLH | Bayfield | 32 min |
| Jun 24, 2:29 AM CDT | Special Weather Statement | DLH | Douglas | 16 min |
| Jun 24, 2:38 AM CDT | Special Weather Statement | DLH | Washburn | 37 min |
| Jun 24, 2:43 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield | 32 min |
| Jun 24, 2:50 AM CDT | Special Weather Statement | DLH | Bayfield, Douglas | 25 min |
| Jun 24, 3:11 AM CDT | Special Weather Statement | DLH | Burnett | 34 min |
| Jun 24, 3:18 AM CDT | Special Weather Statement | DLH | Douglas | 27 min |
| Jun 24, 3:25 AM CDT | Special Weather Statement | DLH | Price | 35 min |
| Jun 24, 3:47 AM CDT | Special Weather Statement | DLH | Burnett, Washburn | 28 min |
| Jun 24, 3:54 AM CDT | Severe Thunderstorm Warning | DLH | Burnett, Sawyer, Washburn | 36 min |
| Jun 24, 4:25 AM CDT | Special Weather Statement | DLH | Washburn | 35 min |
| Jun 24, 4:32 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Sawyer | 28 min |
| Jun 24, 4:59 AM CDT | Special Weather Statement | DLH | Ashland | 31 min |
| Jun 24, 7:33 AM CDT | Special Weather Statement | DLH | Iron | 27 min |
| Jun 24, 2:57 PM CDT | Special Weather Statement | DLH | Rusk | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.